oa SA Pharmaceutical Journal - Switching antidepressants : review
|Article Title||Switching antidepressants : review|
|© Publisher:||Medpharm Publications|
|Journal||SA Pharmaceutical Journal|
|Affiliations||1 University of Pretoria|
|Publication Date||Jan 2015|
|Pages||18 - 22|
|Keyword(s)||Cross-tapering, Discontinuation reactions, Immediate switching, Switching antidepressants and Washout period|
Switching antidepressants because of lack of efficacy or unacceptable side-effects, while often required in general practice, may result in toxic drug-drug interactions, worsening depression or unpleasant discontinuation reactions. Switching strategies to minimise these risks include immediate switching, cross-tapering or incorporating a washout period. Immediate switching is generally possible when substituting a selective serotonin reuptake inhibitor or a serotonin and noradrenaline reuptake inhibitor for a drug from its own class. Cross-tapering over a period of weeks is preferred when switching between different antidepressant classes or from high-dose antidepressants. Dangerous interactions necessitate the observance of an adequate washout period when switching to and from monoamine oxidase inhibitors.
Article metrics loading...